Advanced Search
ORIGINAL ARTICLE
Korean J Pediatr 2009 January;52(1) :75-80.
doi:https://doi.org/10.3345/kjp.2009.52.1.75
Changes in platelet counts caused by valproate in children with epilepsy
Ju Hee We (We JH), Young Mi Kim (Kim YM), Sang Ook Nam (Nam SO)
Department of Pediatrics, School of Medicine, Pusan National University, Busan, Korea
Corresponding Author: Sang Ook Nam ,Email: weareone@pusan.ac.kr
Copyright © 2009 by The Korean Pediatric Society
ABSTRACT
Purpose : In adults, valproate (VPA) has been reported to be associated with thrombocytopenia. However, few studies have investigated this association in children, and the factors affecting platelet counts remain controversial. This study was undertaken to investigate changes in platelet counts following VPA therapy and related factors in children with epilepsy. Methods : Our subjects comprised 75 epileptic children who had received VPA monotherapy for at least 1 year between January 2000 and December 2005. We regularly examined platelet counts at intervals of 6 to 12 months after baseline platelet counts before VPA treatment. We analyzed changes in platelet counts according to several factors such as sex, seizure type, underlying causes of epilepsy, age at the start of medication as well as at the last follow up, duration of VPA administration, VPA dose, serum VPA level, and body weight at the last follow up. Results : Overall, the platelet counts decreased significantly after VPA therapy. The average baseline platelet count was 312.5109.1106/mL. At the last follow up, the average platelet count was 261.772.2106/mL. We observed the relationship between platelet counts and serum levels of VPA; while children with serum VPA <75 µg/mL showed no change in platelet counts (P=0.102), children with serum VPA >75 µg/mL showed a significant decrease in platelet counts. Conclusion : VPA may cause a significantly decreased platelet count in children with epilepsy. High serum VPA levels were associated with development of thrombocytopenia.
Keywords: Children | Platelet count | Valproate | Epilepsy
TOOLS
PDF Links  PDF Links
Full text via DOI  Full text via DOI
Download Citation  Download Citation
Supplementary Material  Supplementary Material
  E-Mail
  Print
Share:      
METRICS
1,469
View
4
Download
Increment in vitamin D level and bone mineral accrual in children with vitamin D deficiency  2016 July;59(7)
The long-term follow-up of height in children with epilepsy  2008 October;51(10)
Renal replacement therapy in children with acute renal failure  2007 October;50(10)
Register for e-submission
Register here to access the e-submission system of Korean J Pediatr for authors and reviewers.
Manuscript Submission
To submit a manuscript, please visit the Korean J Pediatr e-submission management system at http://submit.kjp.or.kr, read the Instructions for Authors, and log into the Korean J Pediatr e-submission system. For assistance with manuscript submission, please contact: kjpped@gmail.com.
Free archive
Anyone may access any past or current articles without logging in.
Korean Pediatric Society Office
#1606, Seocho World Officetel, 19 Seoun-ro, Seocho-gu, Seoul 137-070, Korea
TEL : +82-2-3473-7305    FAX : +82-2-3473-7307   E-mail: kjpped@gmail.com
BrowseCurrent IssueFor Authors and ReviewersAbout
Copyright© The Korean Pediatric Society. All right reserved.